California, 2007

High Wind in California, January 4 to 6, 2007

January 4 to 6, 2007 · NWS LOX · 7 events in 5 counties and zones

Between January 4th and 6th, an inside slider brought gusty offshore winds and light precipitation to the area. Across Santa Barbara, Ventura and Los Angeles counties, strong and gusty north to northeast winds were reported across the mountains and valleys.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LOX wrote it up.

Between January 4th and 6th, an inside slider brought gusty offshore winds and light precipitation to the area. Across Santa Barbara, Ventura and Los Angeles counties, strong and gusty north to northeast winds were reported across the mountains and valleys. Wind gusts between 60 and 80 MPH were reported with a peak gust of 98 MPH reported at Laguna Peak in the coastal mountains of Ventura county. Light precipitation was reported across the area with most areas receiving less than one-half inch of rainfall.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Los Angeles, CA wrote its last area forecast discussion before the first event at Jan 4, 2:05 PM PST, 5 hours 9 minutes earlier.

Area forecast discussion, Jan 4, 2:05 PM PST, 5 hours 9 minutes before
SOUTHWEST CALIFORNIA AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
205 PM PST THU JAN 4 2007

.SHORT TERM (TODAY-SUN)...COLD FRONT CONTINUES TO MARCH DOWN THE
COAST THIS AFTERNOON. RADARS SHOW LIGHT RETURNS AS FAR SOUTH AND
EAST AS THE SOUTHWESTERN PORTION OF SBA COUNTY. RAIN HAS BEEN PRETTY
LIGHT SO FAR WITH THE CENTRAL COAST AVERAGING A TENTH TO A QUARTER
INCH. FRONT WILL CONTINUE TO WEAKEN AS IT MOVES SOUTH INTO VENTURA
AND LOS ANGELES COUNTIES AND WELL PROBABLY JUST SEE SOME SPRINKLES
OR VERY LIGHT SHOWERS THIS FAR SOUTH DURING THE LATE AFTERNOON AND
EVENING TIME PERIOD.

ONE AREA THAT WE EXPECT WILL SEE SIGNIFICANT PRECIPITATION IS THE
GRAPEVINE. RAPIDLY LOWERING SNOW LEVELS COMBINED WITH STRONG UPSLOPE
FLOW AND LIMITED MOISTURE WILL CAUSE PERIODS OF MODERATE SNOW AND
BLOWING SNOW ALONG WITH VERY ICY CONDITIONS. A WINTER WEATHER
ADVISORY WAS ISSUED EARLIER AND WILL REMAIN IN EFFECT THROUGH FRIDAY
MORNING WITH UP TO 6 INCHES OF SNOW POSSIBLE. INTERSTATE 5 THROUGH
THE GRAPEVINE WILL BE STRONGLY IMPACTED AND VERY HAZARDOUS OVERNIGHT.

AS HAS BEEN WELL ADVERTISED, THE MAIN IMPACT OF THIS STORM WILL BE
THE STRONG NORTHERLY WINDS. ADVISORIES AND WARNINGS ARE IN EFFECT
FOR THE USUAL FAVORED AREAS SUSCEPTIBLE TO NORTHERLY WINDS. ALTHOUGH
THIS EVENT STILL APPEARS TO BE WEAKER THAN THE WIND EVENT LAST WEEK,
THE STRONG COLD ADVECTION AND UPPER SUPPORT WILL CAUSE THE WINDS TO
INCREASE SUBSTANTIALLY. INITIALLY THE STRONGEST WINDS THIS EVENING
WILL BE THE GRAPEVINE AREA, ANTELOPE VALLEY, AND SRN SBA COUNTY
BELOW PASSES AND CANYONS. WINDS WILL FILTER DOWN TO THE LA AND VTU
VALLEYS LATER TONIGHT WITH WARNING LEVEL GUSTS POSSIBLE IN THE SAN
FERNANDO AND SANTA CLARITA VALLEYS. AN ADVISORY THAT WAS PREVIOUSLY
ISSUED FOR THAT AREA HAS BEEN UPGRADED TO A WARNING. NOT SUPER
CONFIDENT THAT WELL SEE A PROLONGED PERIOD OF WARNING LEVEL WINDS
THERE, BUT GIVEN THE STRONG WIND EVENT LAST WEEK THERE ARE PROBABLY
STILL PLENTY OF UNSTABLE TREES ETC. THAT COULD FALL OR OTHERWISE
CREATE A HAZARD. FELT IT WAS BETTER TO BE SAFE THAN SORRY.

WINDS WILL SHIFT TO THE NORTHEAST FRIDAY AND CONTINUE THROUGH
SATURDAY MORNING. IN FACT, MODELS NOW INDICATING MODERATE TO STRONG
OFFSHORE FLOW CONTINUING RIGHT ON THE THROUGH THE WEEKEND SO THE
WARNINGS AND ADVISORIES MAY NEED TO BE CONTINUED OR REISSUED.

AS FAR AS TEMPERATURES GO, EXPECT A CHILLY DAY FRIDAY WITH HIGHS
MAINLY IN THE 50S TO LOWER 60S AT LOWER ELEVATIONS. THEN WARMER SAT
AND SUN AS COLD AIR ADVECTION MOVES EAST AND AN UPPER RIDGE DEVELOPS
OVER THE ERN PACIFIC.

.LONG TERM (MON-THU)...QUITE A WARM DAY EXPECTED MONDAY WITH HIGHS
INTO THE 80S. ANOTHER SURGE IN OFFSHORE FLOW COMBINED WITH A WARM
AIRMASS WILL CAUSE TEMPERATURES TO SOAR WELL ABOVE NORMALS. A
COOLING TREND WILL BEGIN ALONG THE COAST ON TUESDAY AND WORK ITS WAY
INLAND AS ONSHORE FLOW RETURNS AHEAD OF THE NEXT WEATHER SYSTEM.
SPEAKING OF WHICH, THE NEWEST GFS AND ECMWF ARE STARTING TO SHOW A
DISTURBING TREND TOWARDS A FAMILIAR WEATHER PATTERN SO FAR THIS
YEAR. BOTH MODELS NOW INDICATING A MUCH MORE OVER LAND TRAJECTORY TO
THE SYSTEM, WHICH AGAIN WOULD MEAN MORE WIND AND LESS PRECIP. THE
GFS IS REALLY SHOWING A STRONG COLD ADVECTION PATTERN WITH
THICKNESSES DOWN TO 522, WHICH IS ALMOST UNHEARD OF IN THESE PARTS.
IM SURE AS WE GET CLOSER THIS WILL BE MODERATED SOMEWHAT, BUT WE
HAVE HIGH CONFIDENCE THAT A RETURN TO MUCH COOLER AND WINDIER
WEATHER IS EXPECTED AT THE END OF NEXT WEEK. HOW MUCH PRECIP WE GET
IS STILL TO BE DETERMINED, BUT THE LATEST MODEL TRENDS ARE NOT
ENCOURAGING.

&&

.AVIATION...
FORECAST AREA AWAITING THE ARRIVAL OF THE FRONT AND SUBSEQUENT
STRONG GUSTY WINDS EXPECTED LATER TODAY AND TONIGHT. THE CENTRAL
COAST WAS ALREADY SEEING SOME LIGHT RAIN AT THIS TIME AND THE LIGHT
RAIN WILL SPREAD DOWN THE COAST THROUGH THE REST OF THE DAY AND INTO
THIS EVENING. CEILINGS WILL DROP DOWN TO AROUND 2000 FEET OR SO AND
THE LIGHT RAIN WILL LIKELY CAUSE VISIBILITY RESTRICTIONS FOR ALL TAF
SITES...EXCEPT FOR THE HIGH DESERT WHERE RAIN MAY BE QUITE SCARCE.

BEHIND THE FRONT...AROUND 23Z IN THE NORTHERN PORTIONS AND ABOUT 04Z
WHEN THE FRONT CLEARS THE FORECAST AREA IN THE SOUTH...CEILING AND
VISIBILITY CONCERNS GET REPLACED BY CONCERN FOR STRONG GUSTY WINDS.

AT KLAX...CLOUDS WILL INCREASE LATE THIS AFTERNOON WITH A FEW
SHOWERS IN THE AREA UNTIL EARLY EVENING. BY LATE EVENING...THE
CLOUDS AND SHOWERS WILL CLEAR THE AREA.

&&

.MARINE...
A LARGE NW SWELL WILL CAUSE HIGH SURF CONDITIONS AT WEST AND
NORTHWEST FACING BEACHES OF ZONES 034...035...040 AND 041. SEE
LAXCFWLOX FOR MORE DETAILS.

&&

.LOX WATCHES/WARNINGS/ADVISORIES...
HIGH WIND WARNING (SEE LAXNPWLOX).
FIRE WEATHER WATCH (SEE LAXRFWLOX).
WIND ADVISORY (SEE LAXNPWLOX).
WINTER WEATHER ADVISORY (SEE LAXWSWLOX).
GALE WARNING (SEE LAXCWFLOX).
SMALL CRAFT ADVISORY (SEE LAXCWFLOX).
HIGH SURF ADVISORY (SEE LAXCFWLOX).
HIGH RIP CURRENT RISK (SEE LAXSRFLOX).
MARINE WEATHER STATEMENT (SEE LAXMWSLOX).

&&

PUBLIC...WOFFORD
AVIATION...SWEET
Hazardous weather outlook, Jan 4, 6:00 AM PST, 13 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
600 AM PST THU JAN 4 2007

CAZ034>041-044>047-051>054-059-087-088-051400-
SAN LUIS OBISPO COUNTY CENTRAL COAST-
SANTA BARBARA COUNTY CENTRAL COAST-SANTA YNEZ VALLEY-
SAN LUIS OBISPO COUNTY INTERIOR VALLEYS-CUYAMA VALLEY-
SANTA BARBARA COUNTY SOUTH COAST-VENTURA COUNTY COAST-
LOS ANGELES COUNTY COAST INCLUDING DOWNTOWN LOS ANGELES-
VENTURA COUNTY INTERIOR VALLEYS-VENTURA COUNTY COASTAL VALLEYS-
SANTA MONICA MOUNTAINS RECREATIONAL AREA-
LOS ANGELES COUNTY VALLEYS-SAN LUIS OBISPO COUNTY MOUNTAINS-
SANTA BARBARA COUNTY MOUNTAINS-VENTURA COUNTY MOUNTAINS-
LOS ANGELES COUNTY MOUNTAINS EXCLUDING THE SANTA MONICA RANGE-
ANTELOPE VALLEY-CATALINA ISLAND-SANTA CLARITA VALLEY-
600 AM PST THU JAN 4 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWESTERN CALIFORNIA.

.DAY ONE... TODAY

A COLD FRONT WILL MOVE ACROSS THE AREA TODAY THROUGH THIS EVENING.
BEHIND THE FRONT...STRONG AND GUSTY NORTHERLY WINDS ARE EXPECTED
TO DEVELOP. NORTH WINDS BETWEEN 25 AND 50 MPH WITH GUSTS TO AROUND
65 MPH ARE EXPECTED TO DEVELOP ACROSS THE SANTA BARBARA...VENTURA
AND LOS ANGELES COUNTIES...WITH THE STRONGEST WINDS ACROSS THE
MOUNTAINS OF SANTA BARBARA...VENTURA AND LOS ANGELES COUNTIES AS
WELL AS THE SOUTH COAST OF SANTA BARBARA COUNTY.

AS THE WINDS SWITCH TO A MORE NORTHEASTERLY DIRECTION FRIDAY
MORNING...RELATIVE HUMIDITIES ARE EXPECTED TO DECREASE QUICKLY
ACROSS VENTURA AND LOS ANGELES COUNTIES. THE COMBINATION OF GUSTY
NORTHEAST WINDS AND LOWERING RELATIVE HUMIDITIES WILL RESULT IN
POTENTIALLY CRITICAL FIRE WEATHER CONDITIONS.

ACROSS THE COASTAL WATERS...STRONG NORTHWEST WINDS ARE EXPECTED
THROUGH THE PERIOD...WITH GALE FORCE WINDS EXPECTED ACROSS ALL
OF THE COASTAL WATERS. A LARGE WEST TO NORTHWEST SWELL WILL MOVE
INTO THE COASTAL WATERS TONIGHT AND FRIDAY. THE COMBINATION OF
STRONG WINDS AND LARGE SWELL WILL PRODUCE DANGEROUS CONDITIONS
ACROSS THE COASTAL WATERS. ALSO...THE LARGE SWELL WILL PRODUCE
HIGH SURF CONDITIONS ACROSS WEST FACING BEACHES OF CENTRAL AND
SOUTHERN CALIFORNIA AND A HIGH RIP CURRENT RISK.

* HIGH WIND WARNING..........SEE WWUS76 KLOX - NPWLOX FOR DETAILS *

* FIRE WEATHER WATCH.........SEE WWUS86 KLOX - RFWLOX FOR DETAILS *

* WIND ADVISORY..............SEE WWUS76 KLOX - NPWLOX FOR DETAILS *

* GALE WARNING...............SEE FZUS56 KLOX - CWFLOX FOR DETAILS *

* HIGH SURF ADVISORY.........SEE WHUS46 KLOX - CFWLOX FOR DETAILS *

* HIGH RIP CURRENT RISK......SEE FZUS56 KLOX - SRFLOX FOR DETAILS *

* MARINE WEATHER STATEMENT...SEE FZUS76 KLOX - MWSLOX FOR DETAILS *

.DAYS TWO THROUGH SEVEN... FRIDAY THROUGH WEDNESDAY

GUSTY NORTHEAST WINDS ARE EXPECTED TO CONTINUE THROUGH SATURDAY
MORNING...WITH SUSTAINED WINDS BETWEEN 25 AND 45 MPH WITH GUSTS
TO AROUND 60 MPH EXPECTED ACROSS VENTURA AND LOS ANGELES COUNTIES.
THE STRONGEST WINDS ARE EXPECTED THROUGH AND BELOW PASSES AND
CANYONS. THE NORTHEAST WINDS ARE EXPECTED TO DECREASE BY SATURDAY
AFTERNOON.

THE LARGE WEST TO NORTHWEST SWELL WILL CONTINUE ACROSS THE COASTAL
WATERS THROUGH SATURDAY. HIGH SURF CONDITIONS AND A HIGH RIP CURRENT
RISK WILL CONTINUE ACROSS THE COASTAL WATERS AND WEST FACING BEACHES
THROUGH SATURDAY MORNING.

* HIGH WIND WARNING..........SEE WWUS76 KLOX - NPWLOX FOR DETAILS *

* FIRE WEATHER WATCH.........SEE WWUS86 KLOX - RFWLOX FOR DETAILS *

* WIND ADVISORY..............SEE WWUS76 KLOX - NPWLOX FOR DETAILS *

* HIGH SURF ADVISORY.........SEE WHUS46 KLOX - CFWLOX FOR DETAILS *

* MARINE WEATHER STATEMENT...SEE FZUS76 KLOX - MWSLOX FOR DETAILS *

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

THOMPSON

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

7 high wind. Local standard time, as filed.

High Wind, Santa Barbara County Mountains

When
January 4, 7:14 PM PST
Where
Santa Barbara County Mountains forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet

The Montecito RAWS sensor reported northerly winds gusts to 64 MPH.

High Wind, Santa Monica Mountains Recreation Area

When
January 5, 3:36 AM PST to 4:36 AM PST
Where
Santa Monica Mountains Recreation Area forecast zone
Measured
62 kt (71 mph) measured gust
Reported by
Mesonet

The Malibu Hills RAWS sensor reported northerly winds gusts to 71 MPH.

High Wind, Santa Clarita Valley

When
January 5, 3:36 AM PST
Where
Santa Clarita Valley forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
34.198, -118.261 (the zone’s center; the record gives no point)

The Saugus RAWS sensor reported northerly winds gusts to 64 MPH.

High Wind, Los Angeles County Valleys

When
January 5, 12:36 PM PST
Where
Los Angeles County Valleys forecast zone
Measured
55 kt (63 mph) measured gust
Reported by
Mesonet

The San Rafael Hills RAWS sensor reported northerly winds gusts to 63 MPH.

High Wind, Santa Barbara County Mountains

When
January 5, 8:14 PM PST
Where
Santa Barbara County Mountains forecast zone
Measured
70 kt (81 mph) measured gust
Reported by
Mesonet

The Montecito RAWS sensor reported northerly winds gusts to 80 MPH.

High Wind, Los Angeles County Mountains Excluding the Santa Monica Range

When
January 5, 9:37 PM PST to 11:37 PM PST
Where
Los Angeles County Mountains Excluding the Santa Monica Range forecast zone
Measured
61 kt (70 mph) measured gust
Reported by
Mesonet

The Whitaker Peak RAWS sensor reported northerly winds gusts to 70 MPH.

High Wind, Santa Monica Mountains Recreation Area

When
January 6, 8:27 AM PST
Where
Santa Monica Mountains Recreation Area forecast zone
Measured
85 kt (98 mph) measured gust
Reported by
Mesonet

The Laguna Peak automated sensor reported northerly winds gusts to 98 MPH.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2007Every state in 2007This day in weather historyWarnings in California, January 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 10227, 10228, 10231, 10230, 10232, 10229, 10233.